Overdose Myths

Share on facebook
Share on twitter
Share on linkedin

Around 841,000 Americans have died from a drug overdose in the last 20 years.[1] Synthetic opioids are the primary driver of overdose fatalities and account for 70.6% of all overdose deaths.

As I have previously written, the opioid crisis we face in the United States stems from a  lack of education, unfounded stigma, and misinformation, all of which  prevent people from receiving the support and treatment they need.

Drug Overdose

A drug overdose is defined as the accidental or deliberate use of a quantity of a substance that exceeds its prescribed or intended dosage. The term is generally limited to illegal or prescribed substances rather than over-the-counter toxic substances or medicines.[2]  The gravity of an overdose depends on the substance, the amount, and the medical history of the person involved.

The Centers for Disease Control and Prevention (CDCP) lists that the following symptoms may indicate an overdose:[3]

  • Slow, restricted, shallow breathing
  • Small, constricted pupils
  • Unresponsiveness or unconsciousness
  • Pale, cold, or blue skin
  • Deliriousness and confusion
  • A weak pulse
  • Seizures/convulsions
  • Nausea/vomiting
  • Severe pains

Overdose Myths

There is a widespread lack of awareness about what you should do to help someone experiencing an overdose. The myths about overdose that often circulate hinder people’s chances of survival and, in some cases,  increase the risk of death. For instance, submerging a person in the midst of an overdose in cold water could cause shock or drowning, and injecting the person with cocaine or methametamine to counteract an overdose could result in a potentially lethal drug interaction and accentuate medical complications.

Here are a few of the most common overdose myths:

  1. Only New Users Overdose

It is widely believed that overdose deaths occur most frequently in new users whose bodies cannot cope with the substance used. However, it has been evidenced that 80% of overdose deaths happen among experienced users.[4]

  • Overdose Only Occurs with Illegal Substances

Out of the 841,000 Americans who died from a drug overdose in the last 20 years, around 400,000 involved prescription medicines.

Fentanyl is an incredibly potent opioid used in hospitals during operations, post-surgery, or for those experiencing severe pain. 3mg of fentanyl is enough to kill someone with no tolerance, and black-market prescription medicines such as Xanax often contain more than 3mg and are additionally mixed with tranquilizers.[5]

  • Overdosing is Intentional

In some cases, overdose is a suicide attempt; however, the percentage of these events is low. Most commonly, overdose is an accidental byproduct of using more of the substance than the individual can tolerate.

As mentioned, cross-contamination of substances is more common, and an individual may be inadvertently using substances that they have never used and therefore have zero tolerance for.

It is also fairly common for someone who has detoxed from a substance and has been sober for a period to return to using the same quantities as before. They do not realize that their dependence level has dropped and that they will likely go into overdose.

  • It is Not Possible to Overdose from Alcohol

Alcohol poisoning can lead to coma, brain damage, and death if not treated quickly. The dangers of alcohol may appear less dangerous than illegal substances or prescription medicines, but it is equally dangerous when consumed in excess.

Alcohol is also commonly ingested while using other substances, which can have disastrous effects. Because alcohol is a depressant, respiratory failure can occur when used alongside heroin, benzodiazepines, cocaine, and other substances.

  • Overdose Equals Death

Overdose does not necessarily mean that fatality will occur. It just refers to the fact that an excessive amount of a substance has caused severe medical complications. However, death is a common occurrence as the individuals often do not receive the treatment they need. In 2019 alone, more than 70,000 people in America died from a drug overdose.[6] 

In the Event of an Overdose

It may be challenging to determine whether someone is intoxicated or experiencing the symptoms of an overdose. If there is any doubt, it is essential to treat the situation as you would with an overdose:.

  • Call 911
  • Administer CPR
  • Keep airways clear
  • Administer Naloxone/Narcan if possible
  • Try to keep the person conscious
  • Lay them on their side to prevent choking
  • Stay with them until the paramedics arrive

It is vital to note that the effects of Naloxone/Narcan are temporary. Often, individuals think that if this drug is administered, the person experiencing an overdose will recover. However, after 30 minutes, the effects of Naloxone/Narcan will decrease, and the person will still need emergency medical treatment.

Often, individuals hesitate to call 911out of fear of self-implication . However, many states now practice the Good Samaritan Law, which protects any individual who is giving aid to a person in an emergency.

Overdose does not need to signal the end of someone’s life. With the correct information and treatment, the individual can commit to recovery and begin a new journey to a fulfilling life free from dependence.

If you are concerned about any issues discussed in this blog, please contact Heather R. Hayes & Associates. Call 800-335-0316 or email info@heatherhayes.com.


Sources:

[1] “Drug Overdose Deaths | Drug Overdose | CDC Injury Center”. Cdc.Gov, 2021, https://www.cdc.gov/drugoverdose/deaths/index.html.

[2] “Drug Overdose: Definition, Treatment, Prevention, And More”. Healthline, 2021, https://www.healthline.com/health/drug-overdose.

[3] “Save A Life From Prescription Opioid Overdose | Rx Awareness | CDC Injury Center”. Cdc.Gov, 2021, https://www.cdc.gov/rxawareness/prevent/index.html.

[4] “Opioid Overdose Crisis | National Institute on Drug Abuse”. National Institute on Drug Abuse, 2021, https://www.drugabuse.gov/drug-topics/opioids/opioid-overdose-crisis.

[5] Arens, Ann M et al. “Adverse Effects from Counterfeit Alprazolam Tablets.” JAMA internal medicine vol. 176,10 (2016): 1554-1555. doi:10.1001/jamainternmed.2016.4306

[6] “Overdose Death Rates | National Institute on Drug Abuse”. National Institute on Drug Abuse, 2021, https://www.drugabuse.gov/drug-topics/trends-statistics/overdose-death-rates.

At your side whenever you need us.

Don’t hesitate to reach out to one of our team here at Heather R Hayes & Associates. We are just one phone call away. 

Heather Hayes & Associates is your trusted ally for navigating the complex world of treatment and recovery options for substance abuse, mental health issues, and process addictions.

Contact Us
Media Inquiries

Heather R. Hayes & Associates, Inc, offers experienced, trained professionals with clinical oversight, providing discreet and compassionate services in any situation.
Heather R. Hayes & Associates, Inc. is committed to providing the highest level of care without compromise, and we are not employed by, nor do we receive any form of payment or compensation from, the providers with whom we consult for placement or referrals.

=
Contact Us